A heroin overdose is when a user takes more of the drug than the brain can cope with. They become overwhelmed by the effects of the drug and can suffer serious consequences. Heroin overdoses can be fatal, so it is important that you can spot the signs of it in order to react quickly.
Heroin overdoses can happen to any user, even on their first time injecting, inhaling, or smoking junk and is not just something that happens to addicts. Heroin overdoses happen when the dosage of the drug is higher than the body can tolerate. The wrong dosage can be taken accidentally because drug dealers often ‘cut’ their product with other ingredients in order to dilute it and make as much money as possible from addicts. Dealers use sugar, quinine, powdered milk (1), and even dangerous chemicals to ‘cut’ their drugs. The fact that the gear they buy is not pure makes it impossible for drug addicts to accurately know how much of the drug they are actually taking.
Another reason addicts can overdose is because they develop a tolerance to the effects of dope with prolonged use. This means that they have to take increasingly large doses in order to experience the same high as they once did. There is always a chance they will up the dose too far and succumb to extreme effects of heroin.
Heroin overdose symptoms
Signs of heroin overdose vary case to case, with a wide range of symptoms possible. If you suspect a heroin overdose, or recognize any of the signs of a heroin overdose, you should call 911 immediately. Obviously there will often be strong signs of junk use nearby, including needles, spoons, cigarette lighters, and tourniquets. When looking for signs of an overdose, bear in mind these heroin overdose symptoms:
Breathing. How is the patient’s breathing? Overdose can cause a user’s breathing to become slow, labored, or stop altogether. This is because heroin use affects areas of the brain responsible for breathing. When you check their breathing, also check to make sure their heart rate and blood pressure aren’t low (2).
Appearance. Is there discoloration to the person’s tongue, fingers, or lips? Lack of oxygen can cause skin in these areas to take on a bluish tinge, so that can be a sign that lung function has been compromised by heroin poisoning.
Behavior. Is the patient drowsy or disoriented?
Heroin side effects
Users who don’t experience an overdose won’t get away without experiencing any smack side effects. Long term use can lead to some grisly physical and mental effects of heroin, including:
Bad teeth and inflamed gums
Sweating and itchy skin
Weak immune system leading to frequent illness
Insomnia, loss of appetite, and depression
Pustules on the face
These signs of heroin use are not only unpleasant, they are also physically debilitating. The most serious symptoms of heroin use are when an addict develops a tolerance to the drug. As mentioned above, this causes users to need a larger quantity of the drug in order to achieve the same high. This leads to the most serious of heroin side effects – overdose, coma, and death.
If you see someone who you suspect has overdosed on heroin, call 911 immediately. If someone you know displays signs of heroin use, call Steps to Recovery today for advice and guidance on treatment and rehabilitation. Act now before it is too late.
1 – https://www.drugabuse.gov/publications/research-reports/heroin/what-heroin
2 – https://www.mydr.com.au/addictions/heroin-what-are-the-effects
Image Credit: https://commons.wikimedia.org/wiki/File:Heroin_aufkochen.JPG